Injection Diclofenac Leading to Radial Nerve Palsy

Q: I am a doctor. Few years ago I gave diclofenac injection to a patient. Later on, after few days, she presented with radial nerve palsy. The patient has filed a case against me saying it is due to my negligence. I give all respect and care to my patients. I see nearly 60-70 patients everyday and give injections to 90% of patients. She is the only one who presented with nerve palsy. Can you help in how can I protect myself in court? Thank you.
-By Ashana

Reply:

This has been quite unfortunate. All the constraints are never under the control of the doctor alone.

Different Possible Ways This Palsy Could Have Occurred

  • Direct trauma to the nerve by the injecting needle.
  • Damage to the arterial supply of the nerve leading to its slow damage.
  • Development of scar tissue around the nerve due to injection.
  • Allergic reaction due to the injected compound around the nerve.

It has been observed that chances of damage are more when the injection is applied  posteriorly, closer to the spiral groove.

Medical conditions That Make a Person Prone to Nerve Palsy on Diclofenec Injection

  1. Multiple Sclerosis
  2. Hypertension
  3. Rheumatoid arthritis
  4. Diabetes Mellitus (type 2)
It is appreciable that you are careful and concerned about your patients. You’ll surely get a way to protect yourself.

Take Care,

Buddy M.D. 

 

Medical Advice (Q&As) on “Radial Nerve Palsy After Diclofenac Injection

  1. BAGAMBE RICHARD

    I gave an IM Diclofenac injection to a patient six days before {sat 4th, Oct, 2014} at the upper inner thigh, and within two minutes, she begun feeling the injected, part non functioning and heavy.
    I thought this would cool down by exercising the part, and had to let her go after comforting her.

    Today she reported to me with the problem having transfered to half of the lower outer thigh.

    What could have been the problem, and how should she go about it?

    I’m a nursing assistant serving in someone’s clinic. “Please help”.

    Reply
    1. Buddy M.D. Post author

      May be the contents of the injection went near some nerve bundle.

      All these pain relieving injections are irritants. It is possible that a few nerve fibers have got irritated and is giving the symptoms.

      It will now take time for the nerve fibers to recover.

      For this reason, the outer thigh region is preferred for I/M injections than the inner thigh area.

      Reply